Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 125, NWS Grand Forks, ND

October 9, 2021Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 9, 2021, 6:43 PM CDT for Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2021, 6:43 PM CDT (23:43 UTC)
Expired
Oct 9, 2021, 7:45 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 6:44 PM CDTTSTM WND GST 708 S Lidgerwood, NDTRAINED SPOTTER REPORTS 70MPH WIND GUSTS
Oct 9, 6:54 PM CDTTSTM WND GST 626 Ssw Hankinson, NDPERSONAL WEATHER STATION SSW OF HANKINSON REPORTS 62MPH WIND GUST
Oct 9, 7:21 PM CDTTSTM WND GST 703 Sw Mooreton, NDMOORETON NDAWN MEASURED 70MPH AT 10 METERS. COURTESY OF NDAWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 2:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS53 KFGF 092343
SVRFGF
MNC167-NDC073-077-081-100045-
/O.NEW.KFGF.SV.W.0125.211009T2343Z-211010T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
643 PM CDT Sat Oct 9 2021

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  South central Wilkin County in west central Minnesota...
  Southeastern Ransom County in southeastern North Dakota...
  Richland County in southeastern North Dakota...
  Sargent County in southeastern North Dakota...

* Until 745 PM CDT.

* At 643 PM CDT, severe thunderstorms were located along a line
  extending from near Gwinner to Lake Traverse Reservation, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lamars, Milnor, Blackmer, Sonora, Fairmount, Tenney, McLeod and 
  Campbell.

This includes Interstate 29 between mile markers 0 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9741 4616 9797 4652 9765 4633 9679
      4602 9628 4602 9657 4593 9656
TIME...MOT...LOC 2343Z 230DEG 31KT 4621 9773 4586 9689 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DJR
2 follow-up statements
224 
WWUS53 KFGF 092352
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
652 PM CDT Sat Oct 9 2021

MNC167-NDC073-077-081-100045-
/O.CON.KFGF.SV.W.0125.000000T0000Z-211010T0045Z/
Wilkin MN-Ransom ND-Richland ND-Sargent ND-
652 PM CDT Sat Oct 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL WILKIN...SOUTHEASTERN RANSOM...RICHLAND AND SARGENT
COUNTIES...

At 651 PM CDT, severe thunderstorms were located along a line
extending from Gwinner to Lake Traverse Reservation, moving northeast
at 35 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Lisbon, Hankinson, Gwinner, Milnor, Lidgerwood, Forman and Wyndmere. 

This includes Interstate 29 between mile markers 0 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9741 4616 9797 4652 9765 4633 9679
      4602 9628 4602 9657 4593 9656
TIME...MOT...LOC 2351Z 230DEG 31KT 4624 9768 4589 9684 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

DJR
098 
WWUS53 KFGF 100016
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
716 PM CDT Sat Oct 9 2021

MNC167-NDC073-077-081-100045-
/O.CON.KFGF.SV.W.0125.000000T0000Z-211010T0045Z/
Wilkin MN-Ransom ND-Richland ND-Sargent ND-
716 PM CDT Sat Oct 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL WILKIN...SOUTHEASTERN RANSOM...RICHLAND AND
NORTHEASTERN SARGENT COUNTIES...

At 716 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Milnor to near Blackmer, moving
northeast at 35 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Lisbon, Hankinson, Gwinner, Milnor, Lidgerwood, Wyndmere and
Fairmount.

This includes Interstate 29 between mile markers 0 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4593 9697 4629 9786 4652 9765 4633 9679
      4602 9628 4602 9657 4593 9656
TIME...MOT...LOC 0016Z 230DEG 31KT 4637 9746 4602 9662 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

DJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:14 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Oct 9, 3:14 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
314 PM CDT Sat Oct 9 2021

.SHORT TERM...(This afternoon through Sunday night)
Issued at 306 PM CDT Sat Oct 9 2021

Short rage weather impacts include the potential for severe
thunderstorms over southeast ND and west central MN this afternoon
and evening, with widespread rainfall (possibly heavy) over our
entire region.

Strengthening negatively tilted trough is slowly moving into the
western Dakotas, with WV imagery showing increasing
organization/deepening (likely closing off). This closed upper low
should only further deepen as it slowly slides over our CWA through
tonight into Sunday, and east Sunday night. A deformation zone and
dry slot are shown to pivot over our CWA later tonight into Sunday
before the dry slot fills back in with additional
shower/thunderstorm activity Sunday afternoon (activity ending west
to east Sunday night). Abundant moisture advection with anomalous
(90-the percentile) PWATs in the 1.25-1.5" range will result in
efficient rainfall and most locations should receive beneficial
rainfall as clusters of moderate to heavy rainfall track through the
region. 24hr QPF probs from NBM are 80% or higher for 1" across the
RRV through Sunday (10-30% for 3" or higher). Early in the event
this afternoon/evening there is still the potential for convective
training of thunderstorms that could result in excessive rainfall
(mainly ponding/runoff), however outside of more intense rates with
thunderstorms much of the rainfall should fall over a long enough
duration to infiltrate soils (especially considering the ongoing
drought).

Regarding severe thunderstorm potential: Potential exists for
supercells or northern extent of a QLCS/MCS late this afternoon
into the evening along/ahead of frontal zone currently aligned
near Fargo and extending northeast towards Bemidji. There were
some breaks ahead of this which allowed for destabilization, and
SPC objective analysis shows axis of ML CAPE 1000-1500 J/KG just
to our south. As the surface low deepens this afternoon and
evening this warm sector may slide northeast along the frontal
zone, however the timing for more organized/impactful severe
convection in our area is dependent on this front being a bit
slower and surface low a bit faster before activity rapidly
becomes elevated. Deep layer shear/effective helicity are already
high as result of backing along/ahead of this front and 0-3km
shear is already 30-45kt which would support the idea of embedded
QLCS type surges/circulations. There are recent trends favoring
more intense activity saying south as main instability axis
remains slower and activity becomes more elevated, but this
varies run to run. Until the front shifts east we are in the
window will be dependent on the activity first forming and
tracking into our south from SD, so we will be keeping a close eye
on the timing of these surface features in relation to upstream
trends.

.LONG TERM...(Monday through Saturday)
Issued at 306 PM CDT Sat Oct 9 2021

The long term period begins quiet, but develops a wet period that
will extend from Tuesday night into Friday. The greatest impacts
will be Wednesday, with heavy rain being the primary threat. This
will be on top of the current system that could easily bring one to
two inches of rain to the area.

An upper trough will move into the Pacific Northwest/British
Columbia during the day Sunday, and dig into the southwest CONUS on
Monday, with a H500 low developing sometime during the day Monday
and moving into the Four Corners by around noon Tuesday. At this
point, upper level ridging over the Dakotas will keep the northern
tier dry on both Monday and Tuesday. Temperatures behind the current
system will fall into the 40s for highs during the early next week
period.

By Tuesday night, the upper low begins to eject out into the plains
and lift into the vicinity of the Red River Valley Wednesday night,
as it lifts from eastern South Dakota into northern Minnesota. High
pressure over the southeast CONUS will open up the Gulf for a
plethora of moisture advecting up the Mississippi Valley Tuesday
night, wrapping into the low and moving across the CWA primarily on
Wednesday. Latest GEFS probability forecasts give eastern North
Dakota a 30% chance of 2 or more inches of rain, and around 70%
chance of 1 or more inches of rain, from 13/1200Z to 14/1200Z (the
24-hour period including Wednesday and Wednesday night). This will
be a chilly rain, with highs in the 40s, however any chances for
mixed precip will be well to the west of the area.

Some deterministic models have the upper low begin to retrograde
back to the west and into Manitoba on Friday, keeping a chance for
showers along the international border into northwest Minnesota
through early Saturday morning, with Saturday seeing an end of
precipitation, but only before the system pulls down some chilly,
Canadian air. Saturday highs may be in the 30s, with near freezing
temperatures possible across the Devils Lake basin.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1120 PM CDT Fri Oct 8 2021

Other than for a few more hours, the storms and showers should
end across the FA. The main hazard will then become widespread
low clouds and fog, which are already at KDVL/KGFK/KTVF. These are
forecast to also expand into KBJI and KFAR...and they may last
well into Saturday. The next wave of showers and storms will ride
up into the area on Saturday morning, mainly for KDVL/KGFK/KFAR.
Once this next batch reaches the area, it may hold at these 3 TAF
sites for the rest of the TAF period. There are lesser chances it
will reach KTVF and KBJI, so did not mention it there yet.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...Speicher
AVIATION...DJR
Hazardous weather outlook, Oct 9, 4:31 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
431 AM CDT Sat Oct 9 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
431 AM CDT Sat Oct 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are likely across the
majority of North Dakota into Minnesota today and tonight. Heavy
rainfall between 1-3 inches with smaller areas seeing 4 or more
inches is expected. This brings the potential for flooding
impacts, particularly within southeast North Dakota into the
southern Red River Valley, including the Fargo-Moorhead metro.

Storms may also be strong to severe within southeast North Dakota,
the southern Red River Valley, west-central Minnesota, and
portions of northwest Minnesota. Strongest storms may be capable
of producing large hail up to golfball sized, wind gusts to 70
mph, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong system is expected to move into the Plains and Upper
Midwest around Wednesday-Thursday. This could bring impacts to the
Dakotas and Minnesota from high winds as well as heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:07 PM CDTSpecial Weather StatementFGFNorman23 min
Oct 8, 7:13 PM CDTSpecial Weather StatementFGFRed Lake32 min
Oct 8, 7:26 PM CDTSpecial Weather StatementFGFNorman34 min
Oct 8, 7:51 PM CDTSpecial Weather StatementFGFNorman24 min
Oct 8, 8:12 PM CDTSpecial Weather StatementFGFMahnomen33 min
Oct 8, 8:41 PM CDTSpecial Weather StatementFGFMahnomen34 min
Oct 8, 8:45 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk30 min
Oct 8, 8:58 PM CDTSpecial Weather StatementFGFMahnomen32 min
Oct 8, 9:13 PM CDTSpecial Weather StatementFGFMahnomen32 min
Oct 8, 9:38 PM CDTSpecial Weather StatementFGFClearwater37 min
Oct 8, 10:02 PM CDTSpecial Weather StatementFGFClearwater28 min
Oct 8, 7:00 PM CDTSpecial Weather StatementFGFTraill30 min
Oct 8, 7:08 PM CDTSpecial Weather StatementFGFTraill37 min
Oct 9, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFRansom, Richland, Sargent59 min
Oct 9, 6:35 PM CDTTornado WarningFGFRichland, Sargent25 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2021Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.